MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

Does anyone know of a proof of the fact that any 2-manifold can be triangulated that does not use the Jordan-Curve Theorem or the Jordan-Schoenflies Theorem? Thanks for your help

share|cite|improve this question
Are your surfaces topological or smooth ? – Mohan Ramachandran Feb 29 '12 at 14:02
See also – j.c. Feb 17 '14 at 13:15
up vote 12 down vote accepted

Take the proof that any compact smooth manifold admits triangulations, and set the dimension to two.

The idea goes like this:

  • Embed your surface (or $n$-manifold) in $\mathbb R^5$ ($\mathbb R^{2n+1}$ in general).

  • Triangulate $\mathbb R^5$, and make the surface transverse to the triangulation. If the surface does not intersect each simplex in a locally linear manner, subdivide the triangulation and repeat this step until it does.

  • The pull-back of the triangulation to the surface is a decomposition into convex polyhedra. A subdivision turns this into a triangulation.

Paraphrasing Allen Hatcher:

If you're interested in topological surfaces, the paper

A.J.S. Hamilton, The triangulation of 3-manifolds, Oxford Quart. J. Math. 27 (1976), 63-70

takes the Kirby-Siebenmann machinery and scales it down to 3 dimensions where it becomes somewhat simpler, so one can prove existence and uniqueness of triangulations of 3-manifolds using only standard PL techniques, such as results of Waldhausen. Presumably the same approach would work for surfaces. Since the method works in 3 dimensions it can't be using the topological Shoenflies theorem since this fails in 3 dimensions. On the other hand, it would use some PL (or smooth) surface theory so it wouldn't be entirely "from scratch".

edit: Allen wrote this argument up in a recent paper. See this thread for details

share|cite|improve this answer
Moise:Geometric Topology in dimensions 2 and 3 has a proof using PL versions of JCT and Schoenflies theorem .Also see Siebenmann Russian Math Surveys pages 645-672 2005 titled Osgood-Schoenflies revisited where he gives a proof of triangulation of surfaces in the spirit of his work with Kirby . – Mohan Ramachandran Feb 29 '12 at 16:10
Hi Ryan. Would you be able to explain why the Kirby-Siebenmann technique doesn’t work for dimensions $ \geq 4 $? What prevents the technique from being scaled down to these higher dimensions? Thanks! – Leonard Jul 14 '14 at 18:59

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.